10212017Headline:

New York City, New York

HomeNew YorkNew York City

Email Chrissie Cole Chrissie Cole on LinkedIn Chrissie Cole on Facebook
Chrissie Cole
Chrissie Cole
Contributor •

FDA Urges Stronger Warnings On Acetaminophen Products

1 comment

In a newly released report, the U.S. Food and Drug Administration (FDA), suggests stronger warnings on drugs that contain the painkiller acetaminophen, due to an increased risk of liver injury.

Both prescription and over-the-counter (OTC) medications are covered in the recommendation, of which Johnson & Johnson’s Tylenol is most well-known.

"There is extensive evidence that hepatotoxicity (liver toxicity) caused by acetaminophen use may result from lack of consumer awareness that acetaminophen can cause severe liver injury," the working group report said.

The FDA calls for a maximum adult daily dose to be no more than 3,250 milligrams. Current recommendations are 4,000 milligrams daily.

Children’s Tylenol should also be limited to one mid-strength concentration according to advisors. As it stands now, there are multiple dosage strengths available.

FDA advisers will meet in June to go over the report’s findings and to consider stronger labeling.

In April, the FDA ruled OTC pain relievers — including Advil and Tylenol — need to carry stronger warnings.

The makers of over-the-counter (OTC) pain relievers and fever reducers must revise their labeling to include bolder warnings about potential safety risks such as liver damage and internal bleeding, associated with the use of these drugs. #

1 Comment

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. Sandra La Farnara says:
    up arrow

    There is no real “new” information contained in this article. The liver toxicity the writer speaks of has been known for many years. Consumers generally may put themselves at risk by not following the instructions given or failing to read the information that is available. No chemical compound is without its risks when used improperly. For every effect, there is a side effect. Humans are all chemically unique and respond differently. Extrapolating to a general population is never fool proof. I am not sure making a bolder warning label will make people read any more than they currently do. At some point, consumers must take responsibility for what they ingest and realize the 100% safe miracle pill does not exist.